Alert archive / California / High Wind Warnings in 2018

High Wind Warning 1, NWS Las Vegas, NV

January 7, 2018San Bernardino County, California

NWS Las Vegas, NV issued this high wind warning at Jan 7, 2018, 9:26 PM PST for San Bernardino County, California. It took effect at Jan 8, 2018, 10:00 PM PST. It was in force for 15 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2018, 9:26 PM PST (05:26 UTC)
In effect from
Jan 8, 2018, 10:00 PM PST
Expired
Jan 9, 2018, 12:38 PM PST
In force
15 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Jan 9, 7:15 AM PSTNON-TSTM WND GST 632 Nw Running Springs, CAMESONET STATION HHPC1, RUNNING SPRINGS (2 NW).
Jan 9, 7:30 AM PSTFLOOD2 Wnw Highgrove, CAHELICOPTER RESCUE ON SANTA ANA RIVER AT AGUA MANSA ROAD AND RIVERSIDE AVENUE IN COLTON, ELLS SAID. TWO PEOPLE WERE HOISTED OUT ONE AT TIME, FOLLOWED BY THE DOG. A THIRD PERSON WAS THEN SPOTTED FARTHER DOWN THE RIVER AND HE WAS HOISTED TO SAFETY AS WELL.
Jan 9, 9:00 AM PSTFLOOD10 Se Wrightwood, CALYTLE CREEK SUCCESSFUL HIGH WATER RESCUE BY SAN BERNARDINO FIRE.
Jan 9, 9:35 AM PSTDEBRIS FLOW10 Ese Wrightwood, CACHP REPORTED A MUDSLIDE ALONG HIGHWAY 138 NEAR CAJON JUNCTION. BOTH DIRECTIONS OF THE HIGHWAY CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS75 KVEF 080526
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
926 PM PST Sun Jan 7 2018

CAZ525-081200-
/O.NEW.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/
/O.NEW.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, 
and Twentynine Palms
926 PM PST Sun Jan 7 2018

...HIGH WIND WARNING IN EFFECT FROM 10 PM MONDAY TO 2 PM PST
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST
WEDNESDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect from 10 PM Monday to 2 PM PST 
Tuesday. A Wind Advisory has also been issued. This Wind Advisory 
is in effect from 2 PM Tuesday to 4 AM PST Wednesday. 

* TIMING...The incoming Pacific Storm will produce high winds near
  the Morongo Basin of San Bernardino County late Monday evening 
  through early Tuesday afternoon then speeds will trend downward 
  Tuesday evening and overnight.

* WINDS...High downslope winds will develop along and near the
  desert slopes. South winds gusting 55 to 75 mph are likely near
  the slopes. Gusts will decrease to 40 to 50 mph Tuesday 
  afternoon and overnight.

* IMPACTS...High winds will impact areas between Morongo Basin and
  Landers including SR 62 and SR 247. These high winds may make
  driving dangerous...rapidly reduce visibility in dust prone 
  areas and lead to property damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution while driving in the
warning area. Be alert to sudden gusts of wind which may cause you
to lose control of your vehicle.

&&

$$
4 follow-up statements
048 
WWUS75 KVEF 081135
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
335 AM PST Mon Jan 8 2018

CAZ525-090000-
/O.CON.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/
/O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, 
and Twentynine Palms
335 AM PST Mon Jan 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
2 PM PST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST
WEDNESDAY...

* TIMING...The incoming Pacific Storm will produce high winds 
  near the Morongo Basin of San Bernardino County late Monday 
  evening through early Tuesday afternoon then speeds will trend 
  downward Tuesday evening and overnight. 

* WINDS...High downslope winds will develop along and near the
  desert slopes. South winds gusting 55 to 65 mph are likely near
  the slopes. Gusts will decrease to 40 to 50 mph Tuesday 
  afternoon and overnight. 

* IMPACTS...High winds will impact areas between Morongo Basin 
  and Landers including SR 62 and SR 247. These high winds may 
  make driving dangerous...rapidly reduce visibility in dust 
  prone areas and lead to property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution while driving in the
warning area. Be alert to sudden gusts of wind which may cause
you to lose control of your vehicle.

&&

$$
451 
WWUS75 KVEF 082118
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
118 PM PST Mon Jan 8 2018

CAZ525-091200-
/O.CON.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/
/O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, 
and Twentynine Palms
118 PM PST Mon Jan 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
2 PM PST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST
WEDNESDAY...

* TIMING...The incoming Pacific Storm will produce high winds 
  near the Morongo Basin of San Bernardino County late Monday 
  evening through early Tuesday afternoon then speeds will trend 
  downward Tuesday evening and overnight. 

* WINDS...High downslope winds will develop along and near the 
  desert slopes. South winds gusting 55 to 65 mph are likely 
  near the slopes. Gusts will decrease to 40 to 50 mph Tuesday 
  afternoon and overnight. 

* IMPACTS...High winds will impact areas between Morongo Basin 
  and Landers including SR 62 and SR 247. These high winds may 
  make driving dangerous...rapidly reduce visibility in dust 
  prone areas and lead to property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution while driving in the
warning area. Be alert to sudden gusts of wind which may cause
you to lose control of your vehicle.

&&

$$
780 
WWUS75 KVEF 091137
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
337 AM PST Tue Jan 9 2018

CAZ525-100000-
/O.CON.KVEF.HW.W.0001.000000T0000Z-180109T2200Z/
/O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, 
and Twentynine Palms
337 AM PST Tue Jan 9 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM PST WEDNESDAY...

* TIMING...The incoming Pacific Storm will produce high winds near
  the Morongo Basin of San Bernardino County through early this 
  afternoon then speeds will trend downward Tuesday evening and 
  overnight. 

* WINDS...High downslope winds will develop along and near the
  desert slopes. South winds gusting 55 to 65 mph are likely near
  the slopes. Gusts will decrease to 40 to 50 mph this afternoon 
  and overnight. 

* IMPACTS...High winds will impact areas between Morongo Basin 
  and Landers including SR 62 and SR 247. These high winds may 
  make driving dangerous...rapidly reduce visibility in dust 
  prone areas and lead to property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution while driving in the
warning area. Be alert to sudden gusts of wind which may cause
you to lose control of your vehicle.

&&

$$
769 
WWUS75 KVEF 092038
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1238 PM PST Tue Jan 9 2018

CAZ525-092145-
/O.CAN.KVEF.HW.W.0001.000000T0000Z-180109T2200Z/
/O.CAN.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, 
and Twentynine Palms
1238 PM PST Tue Jan 9 2018

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the High
Wind Warning. The Wind Advisory has been cancelled. 

Rainfall has kept winds a bit lower than expected and the High
Wind Warning has been cancelled. Gusts of 30-40 MPH will still be
possible through the afternoon.

$$

NVZ019-020-101400-
/O.NEW.KVEF.FG.Y.0001.180109T2038Z-180110T1400Z/
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Including The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
and Boulder City
1238 PM PST Tue Jan 9 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM PST WEDNESDAY...

The National Weather Service in Las Vegas has issued a Dense Fog
Advisory, which is in effect until 6 AM PST Wednesday. 

* VISIBILITY...Areas of visibility under one-quarter mile can be
  expected this afternoon and potentially through the overnight
  hours across the Las Vegas Valley and Spring Mountains.

* IMPACTS...Reduced visibility will create hazardous travel
  conditions across the Las Vegas Valley as well as the Spring
  Mountains. This includes Mountain Spring Summit along Highway 
  160 between Pahrump and Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

Wolcott

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 7, 2:00 PM PST, 7 hours 26 minutes earlier.

Area forecast discussion, Jan 7, 2:00 PM PST, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 PM PST Sun Jan 7 2018

.SYNOPSIS...A potent storm system will bring rain and significant
snow to the mountains above 7000 feet Monday and Tuesday. Dry and
mild weather returns for the second half of the work week.
&&

.SHORT TERM...through Tuesday Night.

Superb day around the region under a ridge of high pressure.
Temperatures running about 6-8 degrees above normal. For those in
the lower Colorado River valley north winds will remain gusty into
the evening before dissipating.

Focus shifts west to evolving trough of low pressure over the
eastern Pacific. Trough with subtropical origins near 25N/130W this
afternoon will move northeast tonight phasing with deeper trough
digging southeast out of the northeast Pacific. Extensive area of
moisture from the subtropics will advect inland across the Mojave
Desert and Great Basin tonight and Monday preceding the main trough.
The colder/more dynamic trough will be near the central California
coast Tuesday morning before tracking east across the Sierra Tuesday
afternoon and the rest of southern Nevada/Arizona Tuesday night.

Snow levels most challenging parameter to predict with confidence
moderate at best. However, am confident that the southern Sierra
Nevada, White Mountains, Spring Mountains and Sheep Range at least
above 7000 feet will experience periods of heavy snow. So, decided
to upgrade the Winter Storm Watch to a Winter Storm Warning. No
change in beginning or ending times. For those snow levels. With
extensive shield of moisture overrunning the area tomorrow and
potentially a wedge of drier air in the lower levels wet bulb effect
could contribute to initially lower snow levels. That subtropical
air preceding the main trough should allow for rising snow levels
Monday night into Tuesday morning before snow levels crash Tuesday
afternoon. Latest snow storm totals came out fairly similar to
yesterday. Southern Sierra Nevada in Inyo County taking the brunt of
the snow, while the Spring Mountains still on track for 6-12 inches.
Snow in Kyle Canyon may turn out quite wet and sticky as the snow
level fluctuates around the valley floor before crashing Tuesday.
Expect more snow in Lee Canyon due to its higher elevation.

As for rainfall in the valleys expecting solid 0.20"-0.75" with
locally higher amounts. With cold air aloft/strong dynamics that
could be enough to trigger a few thunderstorms Tuesday. Did not
include in the forecast at this time so something later shifts can
hopefully getter a better handle on the potential.

.LONG TERM...Wednesday through Sunday.

The storm system moves east of the area by Wednesday however some
lingering showers are possible in the eastern portion of the
forecast area. Only light precipitation amounts are expected.

Behind the system, ridging becomes established once again over the
west with dry conditions and above normal temperatures expected. The
only wrinkle in an otherwise unremarkable weather pattern is a
shortwave that passes north of the area on Thursday but at this
point doesn't look like it will impact our weather.
&&

.AVIATION...For McCarran...Scattered high clouds above 15kft are
expected tonight with light winds. A system will then push ashore
the West Coast Monday and will usher in lower clouds and chances for
showers. BKN Cigs around 8kft are likely by noon on Monday, with
potential lower CIGs down to 5kft with any showers after 21Z. Precip
chances will be hit or miss though in the Valley with better chances
in the Mountains Monday evening and overnight. Better rain chances
arrive with the main low pressure system on Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Periods of high clouds and primarily light and variable
winds tonight. Precip and clouds will overspread the area Monday
from west to east. Scattered showers should move over the Sierra
Monday morning, with chances for scattered precip reaching the
Arizona area by Monday evening. Cigs with this system on Monday
should hover between 8kft to 5kft, especially with showery activity.
Winds on Monday should remain on the lighter side out of the south
to southwest.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated through the period, however, the season's first
significant storm system will impact the region this week.
Spotters are encouraged to report impacts such as rainfall,
snowfall, snow level, visibility, and any other local impacts
according to standard operating procedures.
&&

SHORT TERM...Pierce
AVIATION...Wolf
LONG TERM...Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:26 PM PSTWind AdvisoryVEFSan Bernardino39 hr
Jan 8, 1:11 PM PSTFlash Flood WatchVEFInyo27 hr

Nearby

High Wind Warnings in California, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.